Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 169, NWS State College, PA

June 21, 2000York County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 21, 2000, 9:00 PM EDT for York County, Pennsylvania. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2000, 9:00 PM EDT (01:00 UTC)
Expired
Jun 21, 2000, 9:30 PM EDT
In force
30 min
Issued by
NWS State College, PA
Area
Whole counties

County York County, PA

The radar

The Sterling radar (KLWX), 124 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.0 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2000-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1030 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2000-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 249 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1030 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1012 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
249 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.8
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

315 
WUUS51 KCTP 220104
SVRCTP
PAC133-220130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
900 PM EDT WED JUN 21 2000

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN YORK COUNTY.

* UNTIL 930 PM EDT.

* AT 859 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS WITH DAMAGING WINDS ALONG A LINE EXTENDING 
  FROM 3 MILES SOUTHEAST OF WRIGHTSVILLE TO 8 MILES SOUTH OF RED 
  LION TO NEAR SHREWSBURY...MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  STEWARTSTOWN AT 910 PM.
  SUSQUEHANNA TRAILS AT 925 PM.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS.

$$

LAMBERT

LAT...LON 3993 7642 3986 7664 3981 7667 3973 7678
          3973 7650 3972 7635 3974 7624 3977 7625

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:40 PM EDT, 6 hours 20 minutes earlier.

Area forecast discussion, Jun 21, 2:40 PM EDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
240 PM EDT WED JUN 21 2000

WILL KEEP THIS SHORT TODAY WITH A LINE OF THUNDERSTORMS BEGINNING TO
AFFECT CWA AND A RECENT BOX FROM SPC.

SENT OUT A QUICK ZONE UPDATE TO HEADLINE THE SEVERE THUNDERSTORM
WATCH AND BEEF UP WORDING A LITTLE MORE.  FOR THE NEW ZONES WHICH
WILL HOPEFULLY HIT THE STREETS EARLY...WILL BREAK OUT AN EARLY
EVENING PERIOD FOR THE THUNDERSTORM ACTIVITY.  THUNDERSTORMS SHOULD
QUICKLY WEAKEN AROUND SUNSET AND WILL JUST CARRY A CHANCE FOR THE
FIRST HALF OF THE OVERNIGHT PERIOD.  DRIER AIR WORKS IN LATER
TONIGHT AND INTO THU...BUT COOLING ALOFT WILL KEEP A CHANCE OF A
SHOWER OR THUNDERSTORM FOR TOMORROW.  AFTER THAT...HIGH PRESSURE
KEEPS US DRY FRI AND SAT BEFORE MOISTURE AND RIPPLES IN THE LONGWAVE
FLOW BRING BACK A CHANCE OF SHOWERS.

NGM AND ETA BOTH QUITE SIMILAR TODAY...SO SEE NO REASON TO DEVIATE
TOO MUCH FROM GUIDANCE.  GENERALLY SPLIT THE DIFFERENCE BETWEEN FAN
AND FWC FOR LOWS AND TOOK THE HIGHER NUMBER FOR DAYTIME HIGHS.

.CTP...SEVERE THUNDERSTORM WATCH FOR MOST OF CENTRAL PA TIL 7 PM.

In the hours before

Special weather statement, Jun 21, 6:16 PM EDT, 2 hours 44 minutes before
PAZ004>006-010>012-017>019-024-025-033-037-041-045-212300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
616 PM EDT WED JUN 21 2000

...SEVERE THUNDERSTORM WATCH CANCELED...

THE NATIONAL WEATHER SERVICE HAS CANCELED THE SEVERE THUNDERSTORM
WATCH AS OF 615 PM FOR THE FOLLOWING COUNTIES IN PENNSYLVANIA...

WARREN...MCKEAN...POTTER...TIOGA...ELK...CAMERON...CLINTON...NORTHERN
LYCOMING...CENTRE...CLEARFIELD...CAMBRIA...BLAIR AND SOMERSET.

A COLD FRONT WILL CROSS THE REGION THIS EVENING. ALTHOUGH SCATTERED
SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE THROUGH 9 PM...SEVERE
WEATHER IS NO LONGER ANTICIPATED.

.END/ FITZGERALD
Local storm report, Jun 21, 8:12 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
812 PM EDT WED JUN 21 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    BELLWOOD                  PA   WIND DAMAGE
06/21/00   BLAIR                          TREE DOWN

0550 PM    MONTOURSVILLE             PA   WIND DAMAGE
06/21/00   LYCOMING                       TREES/WIRES DOWN

0630 PM    LEWISTOWN                 PA   WIND DAMAGE
06/21/00   MIFFLIN                        TREES DOWN

0637 PM    MILLVILLE                 PA   WIND DAMAGE
06/21/00   COLUMBIA                       TREES DOWN

0700 PM    SELINSGROVE               PA   WIND DAMAGE
06/21/00   SNYDER                         TREES DOWN

0720 PM    MERCERSBURG               PA   WIND DAMAGE
06/21/00   FRANKLIN                       TREES DOWN

0721 PM    NEWPORT                   PA   WIND DAMAGE
06/21/00   PERRY                          TREES/WIRES DOWN

0750 PM    SHIREMANSTOWN             PA   65 MPH TSTM WIND GUST
06/21/00   CUMBERLAND

0800 PM    BIGLERVILLE               PA   WIND DAMAGE
06/21/00   ADAMS                          TREES DOWN

.END/FITZGERALD

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 8:09 PM EDTSevere Thunderstorm WarningCTPLancaster81 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.